Alabama, 2011

Flash Flood and Hail in Alabama, April 4, 2011

April 4, 2011 · NWS HUN · 66 events in 10 counties and zones

A strong cold front produced a squall line across the Ohio, Tennessee and lower Mississippi Valleys during the afternoon and evening hours of the 4th. Ahead of the front, windy conditions developed with wind gusts of 30 to 40 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$601,000
Crop damage
None recorded
Events
66

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong cold front produced a squall line across the Ohio, Tennessee and lower Mississippi Valleys during the afternoon and evening hours of the 4th. Ahead of the front, windy conditions developed with wind gusts of 30 to 40 mph. The thunderstorms produced numerous reports of minor to moderate wind damage and large hail. Two to just over three inches of rainfall were reported. Much of the rain came with the initial squall line, causing some minor nuisance street flooding. Rainfall and occasional cloud to ground and inter-cloud lightning persisted several hours behind the initial line of strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 4, 12:22 PM CST, 20 minutes earlier.

Area forecast discussion, Apr 4, 12:22 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
122 PM CDT MON APR 4 2011

...SEVERE WEATHER THREAT RAPIDLY INCREASING ACROSS NORTHWEST
ALABAMA...

.MESOSCALE UPDATE...
CONVECTIVE INITIATION WELL UNDERWAY NOW ACROSS NORTHWEST ALABAMA AS
LOW LVL CAP HAS BROKEN AND MLCAPE VALUES OF AROUND 1000 J/KG INTERACT
WITH INCREASING BULK SHEAR. A TORNADO WATCH IS NOW IN EFFECT FOR THE
ENTIRE NORTH ALABAMA/SRN MIDDLE TENNESSEE UNTIL 6 PM CDT. LEADING
EDGE OF MAIN SQUALL LINE THAT HAS HAD A HISTORY OF PRODUCING DAMAGING
WINDS...IS NOW RACING ACROSS NORTHEAST MISSISSIPPI /PRENTISS AND
ALCORN COUNTIES/ AND WILL CONTINUE TO MOVE QUICKLY E/NE...MOVING INTO
WESTERN PORTIONS OF LAUDERDALE/COLBERT AND FRANKLIN COUNTIES BETWEEN
145 AND 215 PM CDT. THERE HAVE BEEN LOCATIONS OF LOW LVL ROTATION
EMBEDDED WITHIN THIS LINE...THUS IN ADDITION TO DAMAGING WINDS AND
HAIL...WILL CONTINUE TO MONITOR THE THREAT FOR TORNADOES.

OUTSIDE OF THUNDERSTORMS...GRADIENT WIND IS REALLY PICKING UP WITH
GUSTS BETWEEN 40-45 MPH SEEN ACROSS PORTIONS OF THE FORECAST AREA.
NADLER.83

&&

.AVIATION /FROM 18Z TAFS/...
MAIN AVIATION FOCUS IN THE SHORT TERM /NEXT 6 HOURS/ WILL BE
DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS AHEAD OF A LINE OF
SEVERE THUNDERSTORMS CURRENTLY MOVING ACROSS THE MS RIVER. AS THIS
TIME...EXPECT TSTMS TO DEVELOP BETWEEN 19-21Z ACROSS NW/NC AL AHEAD
OF MAIN LINE. THESE STORMS WILL LIKELY PRODUCE WIND GUSTS > 40KTS IN
ADDITION TO VERY HEAVY RAIN. LOW VSBY/CIGS IN +RA COULD CREATE BRIEF
IFR CONDITIONS. MAIN LINE OF TSTMS ASSOCIATED WITH STRONG COLD FRONT
WILL MOVE WEST-TO-EAST ACROSS THE AREA BETWEEN 22Z- 02Z. ADDITIONAL
HEAVY RAIN AND STRONG WINDS CAN BE EXPECTED. WINDS WILL SHIFT TO THE
NORTHWEST BEHIND TO THE FRONT WITH GUSTS 20-25KTS THROUGH AT LEAST
03Z. SEVERE THREAT/HEAVY RAIN WILL DIMINISH BEHIND THE COLD FRONTAL
PASSAGE EARLY THIS EVENING. DJN.83

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

&&

83
Hazardous weather outlook, Apr 4, 11:30 AM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1230 PM CDT MON APR 4 2011

ALZ001>010-016-TNZ076-096-097-050200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1230 PM CDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A SQUALL LINE...WITH STRONG TO SEVERE STORMS...WILL AFFECT NORTHWEST
ALABAMA BETWEEN 1 PM AND 3 PM...THE HUNTSVILLE AREA BETWEEN 3 PM AND
5 PM AND NORTHEAST ALABAMA BETWEEN 5 PM AND 7 PM. A FEW DISCRETE
THUNDERSTORM CELLS WILL ALSO BE POSSIBLE AHEAD OF THE SQUALL LINE.

THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. HOWEVER LARGE
HAIL...LOCALLY HEAVY RAINFALL AND ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.

THE SEVERE WEATHER THREAT WILL DIMINISH ACROSS THE AREA FROM WEST TO
EAST DURING THE EVENING AS THE SQUALL LINE MOVES OUT OF THE
TENNESSEE VALLEY.

IN ADDITION...WINDS OUTSIDE ANY THUNDERSTORM ACTIVITY WILL BE
SUSTAINED AROUND 20 TO 25 MPH...WITH GUSTS UP TO 40 MPH. A WIND
ADVISORY WILL REMAIN IN EFFECT THROUGH 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A FEW THUNDERSTORMS ARE POSSIBLE ON FRIDAY AND FRIDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...IN
SUPPORT OF SEVERE WEATHER OPERATIONS IS REQUESTED THIS AFTERNOON
INTO THE EARLY EVENING.

SS/KDW

In the hours before

Special weather statement, Apr 4, 11:54 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1254 PM CDT MON APR 4 2011

ALZ001>003-041830-
COLBERT-FRANKLIN-LAUDERDALE-
1254 PM CDT MON APR 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 130 PM CDT...

AT 1251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES WEST OF
CORINTH TO 40 MILES WEST OF TUPELO...MOVING EAST AT 60 MPH. THESE
THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING DAMAGING WIND GUSTS IN
SOUTHERN PORTIONS OF WEST TENNESSEE.

PEOPLE IN WESTERN COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3499 8777 3432 8816 3489 8810 3492 8814
      3501 8820
TIME...MOT...LOC 1751Z 273DEG 52KT 3497 8882 3423 8938

KDW
Special weather statement, Apr 4, 12:24 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
124 PM CDT MON APR 4 2011

ALZ001-002-004-005-041900-
COLBERT-LAUDERDALE-LAWRENCE-LIMESTONE-
124 PM CDT MON APR 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...LAUDERDALE...LAWRENCE
AND LIMESTONE COUNTIES UNTIL 200 PM CDT...

AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS LOCATED NEAR LA GRANGE...OR 13 MILES
SOUTHEAST OF MUSCLE SHOALS...MOVING NORTHEAST AT 60 MPH.

PEA SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NORTH COURTLAND...RED BANK.
  ROGERSVILLE.
  OLIVER...COXEY.
  CAIRO...MT ROZELL.
  LEGGTOWN...CARTWRIGHT.
  ELKMONT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY EVENING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.

&&

LAT...LON 3501 8687 3494 8680 3450 8743 3464 8760
      3501 8713
TIME...MOT...LOC 1824Z 230DEG 60KT 3465 8746
Special weather statement, Apr 4, 12:41 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
141 PM CDT MON APR 4 2011

ALZ005-TNZ096-041915-
LIMESTONE-LINCOLN-
141 PM CDT MON APR 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LIMESTONE AND LINCOLN
COUNTIES UNTIL 215 PM CDT...

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELKTON...OR 14 MILES SOUTHEAST OF PULASKI...
MOVING NORTHEAST AT 70 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DELLROSE...COLDWATER.
  HARMS...BOONSHILL.
  HOWELL...PETERSBURG.
  BELLEVILLE...CHESTNUT RIDGE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY EVENING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.

&&

LAT...LON 3537 8653 3536 8652 3533 8653 3531 8645
      3524 8641 3501 8656 3499 8661 3500 8678
      3492 8679 3487 8691 3501 8705 3500 8684
      3521 8683 3531 8669 3535 8660 3538 8659
TIME...MOT...LOC 1841Z 230DEG 60KT 3503 8691

The radar

The Columbus AFB radar (KGWX), 88 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

53 thunderstorm wind, 6 lightning, 4 hail, 1 high wind, 1 flash flood, 1 strong wind. Local standard time, as filed.

Hail, Franklin

When
April 4, 12:42 PM CST to 12:45 PM CST
Where
Franklin County, 0.69 mi S of Russellville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.510, -87.730

Thunderstorm produced pea to nickel-sized hail across Russellville.

Thunderstorm Wind, Colbert

When
April 4, 12:57 PM CST to 1:02 PM CST
Where
Colbert County, 0.69 mi N of Cherokee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.760, -87.970

A squall line produced damaging straight-line winds that knocked down numerous trees on the north side of Cherokee and Margerum.

Thunderstorm Wind, Lauderdale

When
April 4, 1:17 PM CST to 1:20 PM CST
Where
Lauderdale County, 1.32 mi N of Cloverdale
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.949, -87.770

A tree was knocked down by thunderstorm winds at the creek on County Road 265.

Thunderstorm Wind, Lauderdale

When
April 4, 1:21 PM CST to 1:24 PM CST
Where
Lauderdale County, 2.51 mi E of Cloverdale
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.932, -87.726

A tree was knocked down by thunderstorm winds on County Road 273.

Thunderstorm Wind, Lauderdale

When
April 4, 1:24 PM CST to 1:27 PM CST
Where
Lauderdale County, 0.87 mi SSE of Kimbrough Xrds
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.818, -87.746

A tree was knocked down by thunderstorm winds on County Road 14 near County Road 227, blocking a lane on the road.

Thunderstorm Wind, Lauderdale

When
April 4, 1:24 PM CST to 1:27 PM CST
Where
Lauderdale County, 0.73 mi ENE of Jacksonburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.884, -87.658

A tree was knocked down onto power lines at the intersection of County Roads 14 and 23.

Thunderstorm Wind, Colbert

When
April 4, 1:30 PM CST
Where
Colbert County, 0.69 mi S of Muscle Shoals
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
34.740, -87.670

A severe thunderstorm produced a 60 MPH wind gust measured at the Muscle Shoals Northwest Regional Airport automated surface observing system.

Thunderstorm Wind, Colbert

When
April 4, 1:35 PM CST to 1:40 PM CST
Where
Colbert County, 1.35 mi NNE of Cotton Town
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.668, -87.470

Trees were knocked down on Cottontown Hill Road.

Thunderstorm Wind, Franklin

When
April 4, 1:40 PM CST to 1:45 PM CST
Where
Franklin County, 3.25 mi NNE of Posey Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.360, -87.550

Damaging straight-line winds knocked down multiple trees along County Road 93.

Thunderstorm Wind, Lauderdale

When
April 4, 1:40 PM CST
Where
Lauderdale County, 0.89 mi NW of Whitehead
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.890, -87.330

A line of severe thunderstorms produced an estimated wind gust of 60 MPH near the community of Whitehead.

Thunderstorm Wind, Lauderdale

When
April 4, 1:43 PM CST to 1:47 PM CST
Where
Lauderdale County, 2.33 mi WNW of Anderson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.929, -87.310

A utility pole was knocked down by thunderstorm winds on County Road 89 near County Road 115.

Thunderstorm Wind, Limestone

When
April 4, 1:45 PM CST to 1:50 PM CST
Where
Limestone County, 0.69 mi N of Lester
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.990, -87.150

Damaging straight-line winds knocked down 2 trees near the Tennessee state line between Salem and Lester.

Thunderstorm Wind, Limestone

When
April 4, 1:45 PM CST to 1:50 PM CST
Where
Limestone County, 1.13 mi SSW of O Neal
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.834, -87.036

Trees were knocked down on Short Cut Road.

Thunderstorm Wind, Lauderdale

When
April 4, 1:46 PM CST to 1:49 PM CST
Where
Lauderdale County, 0.2 mi S of Anderson
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.917, -87.271

A power line was down at the 6800 block of Highway 207.

Thunderstorm Wind, Lauderdale

When
April 4, 1:49 PM CST to 1:52 PM CST
Where
Lauderdale County, 1.68 mi S of Grassy
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.946, -87.299

A power line was down along County Road 89.

Thunderstorm Wind, Limestone

When
April 4, 1:50 PM CST to 1:55 PM CST
Where
Limestone County, 1.75 mi SW of Shanghai
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.831, -87.101

Trees were knocked down on Baker Hill Road.

Thunderstorm Wind, Limestone

When
April 4, 1:50 PM CST to 1:55 PM CST
Where
Limestone County, 0.78 mi WSW of Athens
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.798, -86.993

Trees were knocked down on Short Cut Road.

Thunderstorm Wind, Limestone

When
April 4, 1:50 PM CST to 1:55 PM CST
Where
Limestone County, 1.84 mi N of Blackburn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.806, -87.054

A power pole was knocked down on Blackburn Road north of Quinn Road.

Thunderstorm Wind, Limestone

When
April 4, 1:52 PM CST to 2:57 PM CST
Where
Limestone County, 1.96 mi NNE of Blackburn
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.806, -87.036

A tree was knocked down on Glaze Road.

Thunderstorm Wind, Limestone

When
April 4, 1:55 PM CST to 2:00 PM CST
Where
Limestone County, 2.21 mi E of Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.802, -86.941

Power poles were damaged around the Athens Sports Plex.

Thunderstorm Wind, Limestone

When
April 4, 2:00 PM CST to 2:05 PM CST
Where
Limestone County, 1.98 mi W of Pisgah
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.883, -86.865

A tree was knocked down on Bain Road.

Thunderstorm Wind, Lauderdale

When
April 4, 2:01 PM CST to 2:04 PM CST
Where
Lauderdale County, 2.7 mi NW of Antioch
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.923, -87.509

A tree was knocked down at the intersection of County Roads 25 and 36.

Thunderstorm Wind, Lauderdale

When
April 4, 2:01 PM CST to 2:04 PM CST
Where
Lauderdale County, 1.27 mi SE of Cloverdale
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.918, -87.753

A tree was knocked down onto a home at the 9600 block of Highway 157.

Thunderstorm Wind, Lawrence

When
April 4, 2:04 PM CST to 2:09 PM CST
Where
Lawrence County, 0.57 mi W of Town Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.680, -87.410

Damaging straight-line winds knocked down 2 power poles in Town Creek off Highway 101.

Hail, Lawrence

When
April 4, 2:07 PM CST to 2:10 PM CST
Where
Lawrence County, 0.57 mi W of Town Creek
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.680, -87.410

One inch hail in Town Creek.

Thunderstorm Wind, Lawrence

When
April 4, 2:07 PM CST to 2:12 PM CST
Where
Lawrence County, 0.57 mi W of Town Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.680, -87.410

Damaging straight-line winds knocked power lines down on a tractor trailer.

Thunderstorm Wind, Lauderdale

When
April 4, 2:07 PM CST to 2:11 PM CST
Where
Lauderdale County, 1.65 mi WNW of Gravelly Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.887, -87.928

Trees were knocked down at the intersection of County Roads 129 and 14.

High Wind, Lauderdale

When
April 4, 2:15 PM CST to 2:20 PM CST
Where
Lauderdale forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

High winds behind a line of severe thunderstorms knocked several large trees down in St. Joseph. The tree diameters were from 8 to 20 inches.

Thunderstorm Wind, Madison

When
April 4, 2:17 PM CST to 2:27 PM CST
Where
Madison County, 1.33 mi ESE of Harvest
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
34.840, -86.750

Damaging straight-line winds damaged several roofs and siding to houses on Benmark Road.

Thunderstorm Wind, Lauderdale

When
April 4, 2:19 PM CST to 2:22 PM CST
Where
Lauderdale County, 2.26 mi WNW of Upper Green Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.996, -87.535

Trees and power lines were knocked down along County Road 338.

Thunderstorm Wind, Limestone

When
April 4, 2:20 PM CST to 2:25 PM CST
Where
Limestone County, 0.57 mi E of Athens
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.800, -86.970

Damaging straight-line winds knocked trees down on West Glenn Valley Road.

Thunderstorm Wind, Lauderdale

When
April 4, 2:20 PM CST to 2:23 PM CST
Where
Lauderdale County, 0.52 mi SSE of Toonersville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.863, -87.328

A tree was knocked down along County Road 92.

Thunderstorm Wind, Lauderdale

When
April 4, 2:20 PM CST to 2:23 PM CST
Where
Lauderdale County, 2.02 mi N of Oakland
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.859, -87.786

A tree was knocked down along Mud Road.

Thunderstorm Wind, Lauderdale

When
April 4, 2:20 PM CST to 2:23 PM CST
Where
Lauderdale County, 2.08 mi WNW of Upper Green Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.992, -87.534

A tree was knocked down along County Road 177 west of County Road 94.

Thunderstorm Wind, Lauderdale

When
April 4, 2:23 PM CST to 2:26 PM CST
Where
Lauderdale County, 1.31 mi WSW of Green Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.963, -87.522

Telephone lines were knocked down near Rogers School on U.S. Highway 43.

Thunderstorm Wind, Lauderdale

When
April 4, 2:23 PM CST to 2:26 PM CST
Where
Lauderdale County, 0.21 mi SSE of Holloway
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.877, -87.528

A tree was knocked down onto the road at 1327 County Road 25.

Thunderstorm Wind, Lauderdale

When
April 4, 2:23 PM CST to 2:26 PM CST
Where
Lauderdale County, 2 mi SE of Cloverdale
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.910, -87.744

A tree was knocked down onto the road at 1327 County Road 25.

Thunderstorm Wind, Madison

When
April 4, 2:24 PM CST to 2:29 PM CST
Where
Madison County, 1.33 mi ESE of Harvest Epps Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.860, -86.750

Damaging straight-line winds knocked trees down at Wall Triana Highway and Pulaski Pike.

Thunderstorm Wind, Madison

When
April 4, 2:24 PM CST to 2:29 PM CST
Where
Madison County, 2.27 mi N of Maple Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.963, -86.775

Damaging straight-line winds knocked trees down at Macedonia Road and Pulaski Pike.

Thunderstorm Wind, Madison

When
April 4, 2:24 PM CST to 2:29 PM CST
Where
Madison County, 0.92 mi N of Dan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.933, -86.748

Damaging straight-line winds knocked trees down at Wall Triana Highway and Ready Section Road.

Power outages were reported to have affected 100 customers in Madison County.

Thunderstorm Wind, Madison

When
April 4, 2:27 PM CST to 2:32 PM CST
Where
Madison County, 1.14 mi E of Madison
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.700, -86.750

Damaging straight-line winds knocked down trees and power lines at Balch and Gillespie Roads in Madison.

Thunderstorm Wind, Lawrence

When
April 4, 2:30 PM CST to 2:35 PM CST
Where
Lawrence County, 0.57 mi W of Moulton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.480, -87.290

Damaging straight-line winds knocked down a power pole and power lines in downtown Moulton.

Thunderstorm Wind, Morgan

When
April 4, 2:40 PM CST to 2:45 PM CST
Where
Morgan County, 1.38 mi SW of Trinity
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
34.605, -87.097

Damaging straight-line winds knocked trees down on Mountain Home Road in Trinity.

Thunderstorm Wind, Morgan

When
April 4, 2:53 PM CST to 2:58 PM CST
Where
Morgan County, 0.69 mi S of Decatur
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.610, -86.980

Damaging straight-line winds knocked numerous trees and power lines down across downtown Decatur.

Thunderstorm Wind, Morgan

When
April 4, 2:53 PM CST to 2:58 PM CST
Where
Morgan County, 1.24 mi S of Decatur
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
34.602, -86.982

The roof of Emmanuel church was lifted and torn off and blown into the adjacent parking lot.

Thunderstorm Wind, Morgan

When
April 4, 2:53 PM CST to 2:58 PM CST
Where
Morgan County, 0.97 mi W of Fairview
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
34.580, -86.967

A tree was uprooted which busted a brick wall apart, falling onto an adjacent driveway.

Thunderstorm Wind, Lauderdale

When
April 4, 2:57 PM CST to 3:00 PM CST
Where
Lauderdale County, 2.54 mi NNE of St Florian
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.903, -87.599

A power pole was knocked down near the 15000 block of County Road 47.

Thunderstorm Wind, Morgan

When
April 4, 2:58 PM CST to 3:03 PM CST
Where
Morgan County, 0.27 mi W of Winton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.520, -86.755

Trees were knocked down on Section Mountain Road.

Lightning, Morgan

When
April 4, 3:03 PM CST
Where
Morgan County, 0.81 mi WNW of Cedar Lake
Property damage
$1,000
Reported by
Newspaper
Coordinates
34.555, -86.983

Lightning struck a power pole at 305 Courtney Dr SW in Decatur. Time and location was confirmed via the NCDC Severe Weather Data Inventory lightning information.

Thunderstorm Wind, Madison

When
April 4, 3:04 PM CST to 3:09 PM CST
Where
Madison County, 1.14 mi E of Madison
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.700, -86.750

Damaging straight-line winds blew road signs down along Interstate 65 near Research Park.

Hail, Madison

When
April 4, 3:10 PM CST to 3:15 PM CST
Where
Madison County, 0.89 mi NW of Huntsville Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.710, -86.630

A thunderstorm produced hail up to 1 inch in south Huntsville.

Thunderstorm Wind, Madison

When
April 4, 3:10 PM CST
Where
Madison County, 1.7 mi E of Huntsville
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
34.730, -86.590

Strong winds blew down a 12 to 15 inch diameter tree on Mountain Gap Road.

Lightning, Lauderdale

When
April 4, 3:13 PM CST
Where
Lauderdale County, 0.08 mi ESE of Petersville
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.850, -87.679

Lightning struck a tree down at 137 Stovall Drive.

Thunderstorm Wind, Lauderdale

When
April 4, 3:40 PM CST to 3:43 PM CST
Where
Lauderdale County, 1.49 mi SE of Center Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.937, -87.409

A tree was knocked down at 61 County road 483.

Lightning, Morgan

When
April 4, 4:23 PM CST
Where
Morgan County, 3.6 mi NNW of Pumpkin Center
Property damage
$500,000
Reported by
Newspaper
Coordinates
34.519, -87.101

Lightning sparked a fire at the Bellview Baptist Church on Old Moulton Road. The fire destroyed the education building and fellowship hall. Lightning data from the NCDC Severe Weather Data Inventory correlated the location and time of the strike.

Hail, Morgan

When
April 4, 4:40 PM CST to 4:45 PM CST
Where
Morgan County, 0.57 mi W of Valhermoso Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
34.500, -86.690

A severe thunderstorm produced ping pong-sized hail near Valhermoso Springs.

Flash Flood, Lawrence

When
April 4, 4:44 PM CST to 6:44 PM CST
Where
Lawrence County, 2.05 mi ESE of Landersville to 3.13 mi WNW of Moulton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.443, -87.335

Heavy and persistent rainfall created flash flooding across numerous county roads around Moulton. Portions of roads were impassable, including along County Roads 173, 203, 212, 213, 100 and 59.

Thunderstorm Wind, Cullman

When
April 4, 5:33 PM CST to 5:38 PM CST
Where
Cullman County, 6.48 mi SW of Garden City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
33.966, -86.842

Thunderstorm winds knocked trees down onto County Road 501.

Thunderstorm Wind, Cullman

When
April 4, 5:35 PM CST to 5:40 PM CST
Where
Cullman County, 3.66 mi SSW of Garden City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
33.972, -86.778

Thunderstorm winds knocked trees down onto County Roads 509 and 510. At least one tree was also on a power line. Power outages affected approximately 1500 users.

Lightning, Cullman

When
April 4, 5:43 PM CST
Where
Cullman County, 1.65 mi SW of Loretto
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.052, -86.939

Lightning struck and burst a six inch water main on County Road 437 between Valley Springs Church and the Loretto Volunteer Fire Department. Time estimated via the NCDC Severe Weather Data Inventory lightning information.

Thunderstorm Wind, Dekalb

When
April 4, 6:15 PM CST to 6:20 PM CST
Where
Dekalb County, Pleasant Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.430, -85.850

Damaging straight-line winds ripped material from a barn and part of its roof along with uprooting a nearby tree.

Strong Wind, Lawrence

When
April 4, 6:15 PM CST
Where
Lawrence forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$100
Reported by
AWOS
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Strong winds in association with a possible wake low created a measured wind speed of 45 MPH at Lawrence County Airport. No peak gust was available.

Thunderstorm Wind, Marshall

When
April 4, 6:15 PM CST
Where
Marshall County, 0.57 mi W of Albertville Muni Arp
Measured
49 kt (56 mph) estimated gust
Property damage
$100
Reported by
AWOS
Coordinates
34.230, -86.260

Strong thunderstorm winds produced a measured wind gust of 56 MPH at the Albertville Municipal Airport Automated Weather Observing System (AWOS).

Lightning, Lauderdale

When
April 4, 6:28 PM CST
Where
Lauderdale County, 0.49 mi WNW of Upper Green Hill
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.982, -87.508

Lightning struck a home and a nearby outbuilding sparking a fire. Details unknown.

Lightning, Lauderdale

When
April 4, 6:39 PM CST
Where
Lauderdale County, 1.3 mi N of Woodlawn
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.849, -87.604

Lightning struck a home sparking a fire. Details unknown.

Thunderstorm Wind, Dekalb

When
April 4, 6:40 PM CST to 6:45 PM CST
Where
Dekalb County, 1.79 mi SW of Kilpatrick
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.250, -86.090

Damaging straight-line winds knocked trees and power line down in the Kilpatrick community along County Road 386.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309504, 309507, 312568, 312569, 312570, 312608, 309509, 312621, 309510, 309512, 312572, 309514, 312635, 312573, 312574, 309518, 312636, 312637, 312631, 312630, 312627, 312576, 312578, 309519, 309527, 309528, 312584, 312124, 309535, 312587, 309538, 312591, 312593, 312596, 312601, 312612, 312615, 309539, 312619, 312620, and more.